Jefferson City, MO 37° View Live Radar Sat H 57° L 48° Sun H 65° L 44° Mon H 50° L 31° Weather Sponsored By:

Healthy Life: Grapefruit and medications

Healthy Life: Grapefruit and medications

February 13th, 2019 by Lynn Eaton, For the News Tribune in Life & Entertainment
Lynn Eaton

While I have many memories of my dear grandmother, many of the more vivid memories involve standing with her in her sun-drenched kitchen. One day, we were standing in the kitchen when she remembered she needed to take her medication. I watched her take her blood cholesterol medication with a large, cold glass of grapefruit juice.

Since I was learning about the interaction between foods and certain medications in college, I asked her about the type of medication she was taking. We then discussed using a different beverage to take her cholesterol medication with next time. Since then, I have researched why it is so often recommended to avoid grapefruit while taking certain medications. Here, explained, is the science behind the recommendation.

Grapefruit contains many compounds that can interact with medication. One compound found in grapefruit, called furanocoumarins, inhibit isoenzymes in the digestive tract, specifically cytochrome P450 3A4. Cytochrome P450 3A4 limits the absorption of certain medicines. Since the furanocoumarins keep the isoenzymes from stopping the absorption of these medications, the medications flood into our bloodstreams. This can cause the medication to work too well, cause adverse effects, or cause the level in our blood to reach a toxic threshold.

Grapefruit also inhibits p-glycoprotein in the digestive tract. This glycoprotein usually pumps absorbed medications back into the digestive system for removal as waste. Again, this can result in too much of a medication in our bloodstream.

Finally, organic anion transporting polypeptide (OATP) is a system that transports medications. Grapefruit inhibits this system. Medications that are handled by this transporter system may not be able to get into the bloodstream as easily when a person is eating grapefruit, which could result in less of the medication being available.

Depending on the medication, grapefruit can either cause it to become too effective or not effective enough. Always ask your health care provider or pharmacist about potential interactions between your medications and the foods you eat, especially grapefruit.

References include "Food Medication Interactions" by Zaneta Pronsky and S.J. Crowe. Lynn Eaton R.D., L.D., CDE is a registered dietitian and certified diabetes educator. She works at Capital Region Medical Center as an inpatient and critical care dietitian.